Article Text

PDF

Severe interferon associated retinopathy
  1. K L Tu,
  2. J Bowyer,
  3. K Schofield,
  4. S Harding
  1. Correspondence to: Mr K L Tu, St Paul’s Eye Unit, Royal Liverpool University Hospital, Liverpool L7 8XP, UK; kltu{at}ntlworld.com

Statistics from Altmetric.com

Interferon alfa is used in various human malignancies for its antitumour activity. One of its ocular side effects is retinopathy.1 Interferon associated retinopathy is generally mild and resolves completely. We describe a severe retinopathy in a hypertensive patient treated with interferon for multiple myeloma.

Case report

A 56 year old man presented with a 3 week history of deterioration and distortion of right vision. Visual acuities (VA) were 6/60 right and 1/60 left. Funduscopy revealed bilateral extensive peripapillary cotton wool spots, retinal thickening, optic disc hyperaemia, and blot haemorrhages. Arteriolar changes were minimal.

He was anaemic (Hb 10.6 gdl/l) and slightly thrombocytopenic (platelets 93 × 109/l). Plasma viscosity was 1.59 (normal 1.5–1.7). Renal function was normal at presentation.

He underwent peripheral blood stem cell transplant for multiple myeloma 8 months previously after having melphalan 110 mg/m2 and total body irradiation (including the head) in a total dose of 1200 cGy given in six fractions over 3 days. He then had interferon alfa therapy for 4 months, initially 3 mega units three times a week, later reduced to twice a week. It was stopped immediately after visual deterioration.

Five years previously, he had macular laser treatment following left inferotemporal branch retinal vein occlusion. On discharge 1 year later, VAs were right 6/5, left 6/36.

He was a known hypertensive, taking lisinopril, but control was poor around the time his VA began to deteriorate, with readings up to 150/100 mm Hg. He was not diabetic. His myeloma status was stable. Cytomegalovirus (CMV) antigen checked by polymerase chain reaction (PCR) and pretransplant HIV status were negative.

One week after presentation at the eye clinic, VAs dropped to right 2/60, left finger counting and did not improve after a course of intravenous methylprednisolone (1 g/day for 3 days). He was registered blind.

A further 3 weeks later, bilateral cotton wool spots and haemorrhages were more numerous and both foveas showed gross thickening with exudates (Fig 1). Fundus fluorescein angiography revealed retinal ischaemia with capillary non-perfusion, pruning, and tortuosity of vessels, vessel wall staining, and leakage (Fig 2).

Figure 1

Bilateral (right eye (A) and left eye (B)) extensive peripapillary cotton wool spots, retinal thickening with exudates, optic disc hyperaemia, and blot haemorrhages.

Figure 2

Fundus fluorescein angiography of the right eye: early frame (A) showing retinal ischaemia with capillary non-perfusion, pruning, and tortuosity of vessels; late frame (B) showing vessel wall staining and leakage.

Five months later preproliferative retinopathy was noted and subsequent proliferative changes were treated with bilateral panretinal laser photocoagulation. At 9 months, VAs were 1/60 right and left.

Comment

In a review article on interferon retinopathy, initial interferon alfa doses ranged from 3–9 mega units three to six times per week for several weeks.1 In a prospective randomised placebo controlled trial of interferon alfa therapy for macular degeneration, retinopathy was noted with increasing frequency in the highest dose group (5% of the patients taking 6 mega units three times a week).2 The interferon doses in our patient were at the lower level of these regimens.

Severity of retinopathy was found to be related to the presence of the following risk factors: large initial dosages, long duration of treatment, and systemic diseases like diabetes mellitus or hypertension. Early onset of retinopathy was also a good indicator of severity and fundal examination up to 8 weeks from start of treatment was advocated for those at risk.3

Significant visual impairment attributed to interferon therapy was associated with macular oedema in a hypoalbuminaemic but non-hypertensive, non-diabetic patient4; and in two other cases in a case series report, one of whom had poor control of blood pressure and the other an occasional mildly elevated blood glucose level.5 All three patients had resolution of the lesions by 2 months and subsequently made good visual recoveries, unlike in our case.

In another case series report, two out of seven patients on high dose interferon alfa-2b suffered permanent visual loss after developing macular oedema. Both patients were hypertensive and one had radiation treatment to the brain. The latter later developed proliferative retinopathy as well.6

Deposition of immune complexes in the retinal vasculature has been postulated as a pathogenetic mechanism for the retinopathy.5 Interferon alfa was also found to induce leucocyte capillary trapping in rat retinal microcirculation.7

Radiation may have contributed to the development of the clinical picture although its use in the treatment of myeloma is frequent and ocular side effects have not been widely recognised in the past. Low doses to the eye similar to that used in our patient have been associated with retinopathy after treatment of age related macular degeneration.8

Retinal oedema is an indicator of severity in interferon associated retinopathy. Early detection of it, especially in hypertensives and diabetics, may help avoid progression to permanent visual loss.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.